Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 2, 2017, 7:46 PM CDT for 4 counties in Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2017, 7:46 PM CDT (00:46 UTC)
- Expired
- Jul 2, 2017, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
414
WUUS53 KIWX 030046
SVRIWX
INC091-099-141-149-030130-
/O.NEW.KIWX.SV.W.0086.170703T0046Z-170703T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
846 PM EDT SUN JUL 2 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southern St. Joseph County in north central Indiana...
Eastern Starke County in northwestern Indiana...
Northwestern Marshall County in north central Indiana...
Southeastern La Porte County in northwestern Indiana...
* Until 930 PM EDT/830 PM CDT/
* At 845 PM EDT/745 PM CDT/, severe thunderstorms were located along
a line extending from near North Liberty to near La Crosse, moving
southeast at 35 mph. A 55 mph wind gust was recorded at the
LaPorte automated weather station at 735 pm CDT.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Plymouth, Bremen, Knox, Walkerton, North Liberty, Culver, Hamlet,
Lakeville, Koontz Lake, Oak Grove, La Paz, Ober, Teegarden, Brems,
Crumstown, Tyner, Hibbard, Winona, Donaldson and Linkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4133 8682 4164 8639 4148 8606 4145 8606
4117 8644
TIME...MOT...LOC 0045Z 293DEG 31KT 4157 8639 4130 8683
HAIL...<.75IN
WIND...60MPH
$$
FISHER3 follow-up statements
782
WWUS53 KIWX 030103
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
903 PM EDT SUN JUL 2 2017
INC091-030113-
/O.CAN.KIWX.SV.W.0086.000000T0000Z-170703T0130Z/
La Porte IN-
903 PM EDT SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA PORTE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4143 8656 4143 8652 4146 8653 4161 8634
4148 8606 4145 8606 4117 8644 4130 8673
TIME...MOT...LOC 0103Z 293DEG 35KT 4149 8616 4122 8660
$$
INC099-141-149-030130-
/O.CON.KIWX.SV.W.0086.000000T0000Z-170703T0130Z/
St. Joseph IN-Starke IN-Marshall IN-
903 PM EDT SUN JUL 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
EDT/830 PM CDT/ FOR SOUTHERN ST. JOSEPH...EASTERN STARKE AND
NORTHWESTERN MARSHALL COUNTIES...
At 903 PM EDT/803 PM CDT/, severe thunderstorms were located along a
line extending from near Bremen to near Knox, moving southeast at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Plymouth, Bremen, Knox, Walkerton, North Liberty, Culver, Hamlet,
Lakeville, Koontz Lake, Oak Grove, La Paz, Ober, Teegarden, Tyner,
Hibbard, Winona, Donaldson, Linkville, Lake Of The Woods and Wyatt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4143 8656 4143 8652 4146 8653 4161 8634
4148 8606 4145 8606 4117 8644 4130 8673
TIME...MOT...LOC 0103Z 293DEG 35KT 4149 8616 4122 8660
HAIL...<.75IN
WIND...60MPH
$$
FISHER915
WWUS53 KIWX 030116
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
916 PM EDT SUN JUL 2 2017
INC141-030125-
/O.CAN.KIWX.SV.W.0086.000000T0000Z-170703T0130Z/
St. Joseph IN-
916 PM EDT SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ST. JOSEPH COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4139 8648 4148 8626 4148 8606 4145 8606
4117 8644 4126 8663
TIME...MOT...LOC 0115Z 293DEG 31KT 4145 8605 4118 8649
$$
INC099-149-030130-
/O.CON.KIWX.SV.W.0086.000000T0000Z-170703T0130Z/
Starke IN-Marshall IN-
916 PM EDT SUN JUL 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
EDT/830 PM CDT/ FOR EAST CENTRAL STARKE AND CENTRAL MARSHALL
COUNTIES...
At 915 PM EDT/815 PM CDT/, severe thunderstorms were located along a
line extending from near Nappanee to near Culver, moving southeast
at 35 mph. The strongest winds may be felt several minutes before
the rain arrives.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Plymouth, Bremen, Knox, Culver, Oak Grove, La Paz, Ober, Twin Lakes,
Rutland, Burr Oak, Tyner, Hibbard, Winona, Donaldson, Linkville, Lake
Of The Woods and Bass Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4139 8648 4148 8626 4148 8606 4145 8606
4117 8644 4126 8663
TIME...MOT...LOC 0115Z 293DEG 31KT 4145 8605 4118 8649
HAIL...<.75IN
WIND...60MPH
$$
FISHER243
WWUS53 KIWX 030124
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
924 PM EDT SUN JUL 2 2017
INC099-149-030133-
/O.EXP.KIWX.SV.W.0086.000000T0000Z-170703T0130Z/
Starke IN-Marshall IN-
924 PM EDT SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STARKE AND
CENTRAL MARSHALL COUNTIES WILL EXPIRE AT 930 PM EDT/830 PM CDT/...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire. However heavy rain is still possible with
these thunderstorms.
If you have any reports of damage or wind gusts to 58 mph or more,
please relay to the National Weather Service or local law
enforcement and ask them to relay to the National Weather Service.
LAT...LON 4139 8648 4148 8626 4148 8606 4145 8606
4117 8644 4126 8663
TIME...MOT...LOC 0123Z 293DEG 31KT 4143 8598 4116 8642
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:24 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 2, 6:24 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 724 PM EDT Sun Jul 2 2017 .SYNOPSIS... Issued at 240 PM EDT Sun Jul 2 2017 A frontal boundary will sag south into the region tonight bringing chances for scattered showers and thunderstorms. Lows tonight will drop into the mid 60s. Monday and Tuesday will feature seasonably warm temperatures and mainly dry conditions. However, there is a low chance for a few showers and storms each day as a weak front stalls out over the area. Better rain chances return toward the middle of the week. && .UPDATE... Issued at 624 PM EDT Sun Jul 2 2017 As depicted by 20 and 21Z HRRR, isolated storms had developed along a outflow boundary from southern wisconsin into lake michigan. In addition, widely scattered showers and storms were developing across portions of Illinois. Best instability remains to the west but Mesoscale models show at least some instability still working in over the next couple of hours, likely enough to at least maintain the storms. Main concerns lie with nearshore waters with the warm temps. Various marine products being issued to handle. As for land, HRRR shows the area of storms continuing to congeal and drop SE coming on shore somewhere around 00Z and working inland. 88D showing a boundary (edge of higher moisture?) extending from central Berrien county southeast to southern St Joe county in Michigan. Given recent trends would expect convection to follow this and survive inland, but weaken as loss of heating and increased capping take their toll on the storms. Grids have high chc pops for now in NW and may need to increase further if trends continue. Convection from Chicago to northeast of Peoria may impact SW parts of the area warranting nudging up pops as well. Severe weather is not expected, but could be some gusty winds and small hail, especially as they move on shore. && .SHORT TERM...(This Evening through Monday) Issued at 240 PM EDT Sun Jul 2 2017 Not much change with regard to forecast for this evening and overnight. Robust shortwave seen on water vapor imagery across northern Lakes sending a modest cold front through the region. However, this wave is getting rapidly sheared and absorbed into larger PV reservoir over Quebec and will cause trailing front to slow and weaken through the overnight. Still, modest destabilization noted across northern IL in RAP mesoanalysis with a decent 850-700mb theta-e ridge advecting into our area. This will be enough to maintain at least SCT convection across our N/NW zones through the early evening. Most hi-res guidance agrees current convection over Lake MI will dissipate but additional storms will develop over northern IL late this afternoon. Thereafter, loss of diabatic heating and continual stripping away of mid/upper support for lower level convergence/fgen will lead to dwindling chances to the south and east. Most hi-res CAM's fairly aggressive in cutting off precip around or shortly after midnight which makes sense given lack of forceful isentropic ascent or moisture advection. Inherited forecast reflects this quite well and only minor tweaks needed. Suppose there is a chance for an isolated strong storm this evening in the NW given SBCAPE values progged to be around 1500 J/kg with 25-30 kts deep-layer shear. However, there is a fairly sharp moisture/ instability gradient and with both diurnal and advective component waning, expect any stronger storms to quickly weaken in our CWA. Best chances in our far NW counties where some brief heavy rain and gusty winds are possible around 00Z. Precip chances winding down after 06Z with overnight lows in the mid 60s given clouds/precip and higher surface dewpoints. && .LONG TERM...(Monday Night through Sunday) Issued at 240 PM EDT Sun Jul 2 2017 Remnant boundary will then hang across our area through the middle of the week and bring at least some low chances for showers/storms Mon and Tue. Little to no mid/upper support though with slowly rising heights. Precip chances will depend on diurnal instability to do much of the heavy lifting, a dubious proposition given lackluster moisture profiles/surface dewpoints. Latest GFS even suggests a more aggressive anticyclonic push, forcing boundary and best precip chances south of our area, or at least south of US-30. Some support for this in NAM12 and hi-res models so latest consensus init is more subdued and further S/SW with PoPs. Suspect most of this period will end up being dry (especially in our N/NE) but some low chances still warranted. No severe risk given warm temps aloft, limited moisture, and lack of substantive shear/flow aloft. Much better rain chances arrive late Wed/early Thu. Models remain consistent on tracking healthy shortwave through the area, though still differ with regard to exact timing. Despite a fairly consistent picture across the deterministic models, confidence is not high as this wave will likely be modulated by convective trends upstream. Potential is there for a potent area of CVA with compact wave and good surface reflection. Still not a great severe signal but heavy rain possible in this scenario given ample deformation/ fgen in moist environment. Will continue to watch this period closely given recent heavy rain in some locations but difficult to nail down details until wave emerges from the Rockies on Tuesday. Still looks like a cold frontal passage sometime around Fri with cool/dry/pleasant weather late weekend/early next week. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 705 PM EDT Sun Jul 2 2017 A convergent boundary oriented generally east to west situated west of Lake Michigan and then moving southeast will serve as forcing for showers and storms into the early overnight. The late afternoon state of the atmosphere lacked CAPE and shear, but contained decent 2-6KM lapse rates. Expect CAPE and shear to advect into the region from the west tonight, but dissipate around sunset. This should allow for showers and thunderstorms especially near SBN in the early overnight with a strong storm or two possible so will include a VCTS for that time period. A brief reduction in conditions with heavy rain moving through is also possible. CAMs show storms entering the NW portion of the forecast area, but dissipating as they move towards FWA, though a VCSH can't be ruled out there. Expect conditions to stay in VFR overnight with some showers continuing along the boundary as it becomes situated across the region overnight. More showers and maybe a thunderstorm are possible again Monday. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Fisher SYNOPSIS...Steinwedel/AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 1, 11:25 PM CDT, 20 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 1225 AM EDT Sun Jul 2 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-030630- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 1225 AM EDT Sun Jul 2 2017 /1125 PM CDT Sat Jul 1 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today into Tonight There is a chance for scattered thunderstorms Sunday night. Strong to severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are periodic chances for thunderstorms next week. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-030630- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1225 AM EDT Sun Jul 2 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today into tonight There is a chance for scattered thunderstorms late this afternoon into tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are periodic chances for thunderstorms next week. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jul 2, 6:07 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
707 PM EDT SUN JUL 2 2017
INZ003-MIZ077-022330-
La Porte-Berrien-
707 PM EDT SUN JUL 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LA PORTE
AND BERRIEN COUNTIES...
At 706 PM EDT/606 PM CDT/, radar indicated the leading edge of an
area of showers and embedded strong thunderstorms extending from
near Lake Michigan Beach to near Town Of Pines. Movement was
southeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Michigan City, La Porte, Benton Harbor, St. Joseph, Trail Creek, Fair
Plain, Benton Heights, Bridgman, New Buffalo, Berrien Springs,
Watervliet, Three Oaks, Coloma, Long Beach, Stevensville,
Pottawattamie Park, Shorewood-Tower Hill, Paw Paw Lake,
Shorewood-Tower Hills-Harbert and Lake Michigan Beach.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 80 in Indiana between mile markers 45 and 61.
Interstate 94 in Indiana between mile markers 36 and 45.
Interstate 94 in Michigan between mile markers 0 and 42.
Torrential rainfall is likely occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4204 8622 4158 8670 4169 8693 4173 8691
4178 8695 4194 8670 4213 8658 4211 8649
4224 8636 4224 8623
TIME...MOT...LOC 2306Z 298DEG 26KT 4221 8646 4174 8697
FISHERSpecial weather statement, Jul 2, 7:11 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Northern Indiana 811 PM EDT SUN JUL 2 2017 INZ003-004-012>014-MIZ077-030100- La Porte-St. Joseph-Marshall-Pulaski-Starke-Berrien- 811 PM EDT SUN JUL 2 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ST. JOSEPH... NORTHWESTERN PULASKI...STARKE...NORTHWESTERN MARSHALL...LA PORTE AND SOUTH CENTRAL BERRIEN COUNTIES... At 810 PM EDT/710 PM CDT/, radar indicated strong thunderstorms were located along a line extending from near New Carlisle to 7 miles north of Sheldon. Movement was southeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... La Porte, Westville, Knox, Walkerton, North Liberty, New Carlisle, North Judson, Three Oaks, Kingsford Heights, Wanatah, Francesville, Hamlet, Medaryville, La Crosse, Koontz Lake, Oak Grove, Hanna, La Paz, Kingsbury and Lomax. This includes Interstate 80 in Indiana between mile markers 39 and 64. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4157 8693 4186 8656 4146 8624 4091 8693 TIME...MOT...LOC 0010Z 328DEG 26KT 4174 8653 4087 8761 FISHER
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:11 PM CDT | Special Weather Statement | IWX | LaPorte, Starke | 49 min |
| Jul 2, 8:22 PM CDT | Special Weather Statement | IWX | Fulton, Kosciusko, Marshall | 23 min |
| Jul 3, 2:49 PM CDT | Severe Thunderstorm Warning | IWX | Marshall | 41 min |
| Jul 3, 3:44 PM CDT | Special Weather Statement | IWX | Pulaski | 31 min |
| Jul 3, 5:32 PM CDT | Special Weather Statement | IWX | Huntington | 28 min |
| Jul 3, 5:50 PM CDT | Special Weather Statement | IWX | Wells | 40 min |
| Jul 3, 5:51 PM CDT | Special Weather Statement | IWX | Marshall | 24 min |
| Jul 3, 6:51 PM CDT | Special Weather Statement | IWX | Kosciusko | 24 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.